Virginia, 2003

Flash Flooding and Damaging Wind in Virginia, July 22, 2003

July 22, 2003 · NWS LWX · 5 events in 5 counties and zones

C. during the evening of the 22nd.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$500
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Thunderstorms with very heavy rainfall and high winds moved through the Virginia suburbs of Washington D.C. during the evening of the 22nd. In Fairfax County, the intersection of Chain Bridge Road and Lee Highway was flooded in Fairfax. Roads were also flooded in Vienna, Herndon, and Centreville. A large tree branch punctured the roof of a home on Barkley Drive just south of Vienna. Areas in a 10 mile wide band from Centreville to McLean recorded rainfall amounts between 2.5 and 3.4 inches. An incredible 3.34 inches of rain was recorded in 55 minutes in Centreville. A total of 2.89 inches was recorded in Vienna. In Arlington County, Four Mile Run overflowed its banks and swept two 22-year-old men off a concrete footbridge near the 800 block of South Arlington Mill Drive. The creek normally runs about 4 feet below the footbridge but the storm's runoff pushed it 6 feet above normal. One of the men was able to grab a branch and some rocks after being washed 1/4 mile downstream and pulled himself to safety with only minor injuries. The other man drowned. The George Washington Parkway and Interstate 395 were also flooded. Several vehicles were caught in floodwaters under the Memorial Bridge. In Falls Church, Broad Street and Route 7 were flooded. Manhole covers and storm drains were also overflowing across the city. In Alexandria, two trees were downed by gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 22, 2:30 PM EST, 6 hours 50 minutes earlier.

Area forecast discussion, Jul 22, 2:30 PM EST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
330 PM EDT TUE JUL 22 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM FOR THE SOUTHEASTERN
COUNTIES. SPOTTY SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS
AFTERNOON. STRONGEST STORMS STILL NORTH IN THE VICINITY OF AN
APPROACHING SPEED MAX AND FURTHER SOUTH WHERE THE BEST MOISTURE IS
LOCATED.

MODELS INDICATE A ROUND OF CONVECTION TO FIRE AND SWEEP ACROSS THE
EASTERN HALF OF THE CWA THIS AFTERNOON AND EVENING...WITH A SECOND
ROUND OF SHOWERS WITH A FEW THUNDERSTORMS EXPECTED AGAIN LATE
TONIGHT. WILL CARRY LIKELY POPS ACROSS THE BOARD AND GO WITH A BLEND
OF MAV AND MET TEMPS FOR TODAY AND TONIGHT.

MARINE: WINDS OVER THE SOUTHERN BAY AND THE TIDAL POTOMAC WILL
AVERAGE 15 TO 20 KTS THIS AFTERNOON...AND THEN DECREASE LATER
TONIGHT. WILL GO WITH SCA FOR THIS EVENING.

CPW

EXTENDED. WELL ADVERTISED ZONAL FLOW TOWARDS THE END OF THIS WEEK IS
DISSOLVING INTO THE EASTERN US TROF. FRONT IS JUST TO OUR SE WED
NIGHT THEN SMALL LOW WILL BRING IT BACK SLIGHTLY ON THU. FRI SHOULD
BE OUR BEST SHOT AT DRY WX AND SUNSHINE AS THE BERMUDA HIGH TAKES
CONTROL. BUT ANOTHER COLD FRONT WILL BE ON OUR DOORSTEP BY LATE
SAT...CROSSING THRU SAT NTE OR SUN. THAT FRONT OF COURSE STALLS JUST
SE AND FALLS APART. THAT SHOULD ALLOW A PARTLY SUNNY MON AND A BIT
MORE SUN ON TUE.

STRONG

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SCA ANZ531>534-537.
Hazardous weather outlook, Jul 22, 10:30 AM EST, 10 hours 50 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-231000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS NORTHERN
VIRGINIA...THE DISTRICT OF COLUMBIA...MUCH OF MARYLAND...AND THE
EASTERN WEST VIRGINIA PANHANDLE.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A
SERIES OF UPPER LEVEL DISTURBANCES APPROACH FROM THE WEST. SOME OF
THESE THUNDERSTORMS MAY BECOME SEVERE AND BE CAPABLE OF PRODUCING
DAMAGING WINDS. HEAVY RAINFALL WILL ALSO BE A CONCERN. THE AIRMASS
IS VERY MOIST AND THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL. MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS WILL BE POSSIBLE WITH THE STRONGER STORMS.

THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE BETWEEN 3 AND 8 PM.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
REGION WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BY MID AFTERNOON.

CPW/MANNING

In the hours before

Local storm report, Jul 22, 6:05 PM EST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
705 PM EDT TUE JUL 22 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    UNION BRIDGE              MD   WIND DAMAGE
07/22/03   CARROLL                        TREES DOWN BETWEEN NEW
                                          WINDSOR AND UNION BRIDGE
Local storm report, Jul 22, 7:18 PM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
818 PM EDT TUE JUL 22 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    WOODSBORO                 MD   WIND DAMAGE
07/22/03   FREDERICK                      TREES DOWN AROUND
                                          WOODSBORO AND
                                          WALKERVILLE
Special weather statement, Jul 22, 7:24 PM EST, 1 hour 56 minutes before
MDZ006-230100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
824 PM EDT TUE JUL 22 2003

...STRONG THUNDERSTORM MOVING THROUGH NORTHERN BALTIMORE COUNTY...

AT 824 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 8 MILES SOUTHWEST OF BENTLEY SPRINGS TO
GLYNDON...MOVING EAST AT 20 MPH. THESE STORMS WILL BE CAPABLE OF
PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF
COCKEYSVILLE...BENTLY SPRINGS... GRIMESVILLE... COOPERSVILLE...
REISTERSTOWN...ROCKDALE AND THE PRETTYBOY RESERVOIR WILL BE AFFECTED
BY THESE STORMS THROUGH 900 PM EDT.

MMARGRAF
Local storm report, Jul 22, 7:44 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
844 PM EDT TUE JUL 22 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0724 PM    DETOUR                    MD   WIND DAMAGE
07/22/03   CARROLL                        ONE TREE DOWN ON HOUSE
Special weather statement, Jul 22, 8:19 PM EST, 1 hour 1 minute before
VAZ041-052-230145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
919 PM EDT TUE JUL 22 2003

AT 919 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTHWEST OF BRISTERSBURG...MOVING NORTH AT 35 MPH. THIS STORM WILL
BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE
COMMUNITIES OF CATLETT...CALVERTON...NOKESVILLE...MANASSAS AND
MANASSAS PARK WILL BE AFFECTED BY THIS STORM THROUGH 945 PM.

MMARGRAF
Special weather statement, Jul 22, 8:36 PM EST, 44 minutes before
DCZ001-MDZ009-010-013-VAZ041-052>054-230230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
936 PM EDT TUE JUL 22 2003

...THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH THE WASHINGTON
D.C. AREA...

AT 9:35 PM DOPPLER RADAR SHOWED A SLOW MOVING LINE OF THUNDERSTORMS
STRETCHING FROM JUST SOUTHWEST OF MANASSAS VIRGINIA TO THE AMERICAN
LEGION BRIDGE TO LAUREL MARYLAND. RADAR ESTIMATES THAT UP TO ONE AND
ONE HALF INCH OF RAIN PER HOUR IS BEING PRODUCED BY THIS LINE OF
STORMS. THIS AMOUNT OF RAINFALL CAN CAUSING PONDING OF WATER ON
ROADS AND MAY CAUSE WATER TO COLLECT IN LOW LYING AREAS.

THE DISTRICT OF COLUMBIA...HOWARD...MONTGOMERY...PRINCE
GEORGES...CITY OF MANASSAS...CITY OF MANASSAS PARK...CITY OF
FAIRFAX...CITY OF FALLS CHURCH...ARLINGTON...ALEXANDRIA...PRINCE
WILLIAM...FAUQUIER AND FAIRFAX COUNTIES WILL BE AFFECTED BY THESE
STORMS THROUGH 10:30 PM.

MOTORISTS SHOULD REDUCE SPEED TO AVOID HYDROPLANING. WATCH FOR
HIGH WATER WHEN CROSSING BRIDGES AND LOW SPOTS ON THE ROAD. BE
EXTRA CAUTIOUS BECAUSE FLOODING IS HARDER TO SEE IN THE DARK.

MMARGRAF

The radar

The Sterling radar (KLWX), 24 km away, was scanning. The volume nearest the first event began at 02:31 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Fairfax

When
July 22, 9:20 PM EST to 11:50 PM EST
Where
Fairfax County, West Portion
Reported by
TRAINED SPOTTER
Coordinates
38.835, -77.276 (the zone’s center; the record gives no point)

Several roads were flooded.

Flash Flood, Fairfax (C)

When
July 22, 9:30 PM EST to 11:30 PM EST
Where
Fairfax (C) County, Fairfax
Reported by
LAW ENFORCEMENT
Coordinates
38.846, -77.306 (the zone’s center; the record gives no point)

Lee Highway was flooded.

Flash Flood, Arlington

When
July 22, 9:30 PM EST to 11:30 PM EST
Where
Arlington County, Arlington
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
38.879, -77.101 (the zone’s center; the record gives no point)

A 22-year-old man died after being washed away by Fourmile Run flood waters. Another man was washed downstream but survived. Several roads were flooded.

Flash Flood, Falls Church (C)

When
July 22, 9:30 PM EST to 11:30 PM EST
Where
Falls Church (C) County, Falls Church
Reported by
LAW ENFORCEMENT
Coordinates
38.882, -77.171 (the zone’s center; the record gives no point)

Roads were flooded and storm drains overflowed.

Thunderstorm Wind, Alexandria (C)

When
July 22, 9:30 PM EST
Where
Alexandria (C) County, Alexandria
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
NEWSPAPER
Coordinates
38.817, -77.083

Two trees were downed. The time was estimated.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Arlington2003-07-2222MaleOutside/Open AreasDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368494, 5368495, 5368496, 5368497, 5368498.